Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Neurology. 2008 Sep 2;71(10):723-30. doi: 10.1212/01.wnl.0000324919.86696.a9.

Antiepileptic drug use and rates of hip bone loss in older men: a prospective study.

Author information

  • 1VA Medical Center, One Veterans Drive (111-0), Minneapolis, MN 55417, USA. ensru001@umn.edu

Abstract

OBJECTIVE:

To test the hypotheses that older community dwelling men taking non-enzyme-inducing antiepileptic drugs (NEIAEDs) and those taking enzyme-inducing antiepileptic drugs (EIAEDs) have increased rates of hip bone loss.

METHODS:

We ascertained antiepileptic drug (AED) use (interviewer-administered questionnaire with verification of use by containers) and measured hip bone mineral density (BMD) (using dual energy x-ray absorptiometry) at baseline and an average of 4.6 years later in a cohort of 4,222 older community-dwelling men enrolled in the Osteoporotic Fractures in Men study. Men were categorized as nonusers (no AED use at either examination, n = 4060), NEIAED user (use of NEIAED only at either examination, n = 100), or EIAED user (use of EIAED only at either examination, n = 62).

RESULTS:

After adjustment for multiple potential confounders (age, race, clinic site, health status, pain interfering with work or activity, physical activity, smoking status, alcohol use, total calcium intake, diabetes, chronic kidney disease, vitamin D supplement use, bisphosphonate use, selective serotonin reuptake inhibitor use, inability to rise from a chair, body mass index, and baseline BMD), the average rate of decline in total hip BMD was -0.35%/year among nonusers compared with -0.53%/year among NEIAED users (p = 0.04) and -0.46%/year among EIAED users (p = 0.31). Multivariable adjusted rate of loss was -0.60%/year among men taking NEIAED at both examinations, -0.51%/year among men taking NEIAED at one examination only, and -0.35%/year among nonusers (p for trend = 0.03). Findings were similar at hip subregions.

CONCLUSION:

Use of non-enzyme-inducing antiepileptic drugs was independently associated with increased rates of hip bone loss in this cohort of older community-dwelling men.

PMID:
18765648
[PubMed - indexed for MEDLINE]
PMCID:
PMC2676952
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire Icon for PubMed Central
    Loading ...
    Write to the Help Desk